New York, 2004

Flood in New York, September 18 to 19, 2004

September 18 to 19, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 7 hours 17 minutes earlier.

Area forecast discussion, Sep 18, 2:05 PM EST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SAT SEP 18 2004

.SYNOPSIS...REMNANTS OF IVAN OVER DELMARVA WILL MOVE OFFSHORE
TONIGHT. HIGH PRESSURE FROM CANADA WILL BUILD SOUTHEASTWARD INTO THE
NORTHEAST UNITED STATES TONIGHT AND SUNDAY. THIS HIGH WILL SETTLE IN
OVER THE REGION EARLY IN THE WEEK.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...HIGH PRESSURE BUILDS
IN FROM CANADA. STRONG RIDGING AT ALL LEVELS. COLDEST AIR WILL SLIDE
OVER NEW ENGLAND ON SUNDAY. IT WILL BE CHILLY WITH FROST EXPECTED IN
THE SOUTHERN ADIRONDACKS AND GREEN MOUNTAINS SOUTHERN VT...WILL
ISSUE FROST ADVISORY. THIS SCENARIO SHOULD REPEAT ITSELF SUNDAY
NIGHT WITH SCATTERED FROST POSSIBLE IN THE CATSKILLS AND BERKSHIRES.

AS RIDGE BUILDS IN N-NW FLOW WILL BECOME QUITE STRONG AND GUSTY
SUNDAY. THIS IN COMBINATION WITH THE COOL TEMPERATURES WILL MAKE
FOR A BRISK FALL-LIKE DAY...DESPITE THE SUNSHINE.
&&

.LONG TERM (MONDAY THROUGH SUNDAY)...RIDGE DOMINATES WEATHER. OUR
NEXT WEATHER SYSTEM WILL BE A COLD FRONT WHICH APPROACHES FOR NEXT
WEEKEND. TEMPERATURES WILL QUICKLY MODERATE TO ABOVE NORMAL LEVELS
MONDAY AND REMAIN ABOVE NORMAL FOR THE WEEK.
&&

.AVIATION...IMPROVEMENT TO VFR CONDITIONS BY THIS EVENING. MVFR
CLOUDS POSSIBLE LATE TONIGHT IMPROVING QUICKLY AFTER SUNRISE TO VFR.
NORTHERLY FLOW WILL CONTINUE BUT LIGHTEN UP OVERNIGHT SHOULD PREVENT
FOG FROM FORMING. FLOW WILL PICKUP SUNDAY AND BECOME GUSTY.
&&

.HYDROLOGY...RIVER FLOOD WARNINGS REMAIN IN EFFECT...DEALING WITH
RUNOFF. THE OTHER FLOOD WARNINGS WERE ALLOWED TO EXPIRE. THE
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES MAY
LINGER THE REST OF THE DAY BUT WILL BE RECEDING AS NO ADDITIONAL
RAINFALL WILL OCCUR. RAINFALL REPORTS IN THE WARNING AREAS RANGED
FROM 2 TO OVER 5 INCHES. SEE FLOOD WARNINGS...FLOOD STATEMENTS AND
THE PRELIMINARY LOCAL STORM REPORT FOR MORE DETAILS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

IA/GG
Hazardous weather outlook, Sep 18, 3:29 AM EST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 3:53 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      CATSKILL                42.21N 73.87W
09/18/2004                   GREENE             NY   TRAINED SPOTTER

            CATSKILL CREEK FLOODING CAUTERSKILL ROAD. PERSON TRAPPED
            IN CAR, FIRE AND RESCUE ON SCENE.

&&

AWIPSUSR
Local storm report, Sep 18, 3:55 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1156 AM     FLASH FLOOD      HARDENBURG              42.00N 74.67W
09/18/2004                   ULSTER             NY   COUNTY OFFICIAL

            ALL ROADS CLOSED DUE TO FLOODING. TOWN SUPERVISOR
            DECLARED A STATE OF EMERGENCY. CORRECTED TIME OF
            OCCURRENCE.

&&

AWIPSUSR
Local storm report, Sep 18, 4:25 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      WINDHAM                 42.31N 74.25W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            POND OVERFLOWED ONTO ROUTE 296.

0140 AM     FLASH FLOOD      PHOENICIA               42.09N 74.32W
09/18/2004                   ULSTER             NY   LAW ENFORCEMENT

            STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.

0700 AM     FLASH FLOOD      LEXINGTON               42.24N 74.37W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.

0730 AM     FLASH FLOOD      RENSSELAERVILLE         42.52N 74.14W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            POTTER HOLLOW MOUNTAIN RD FLOODED.

0730 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            TRAILER PARK FLOODED BY HANNACROIS CREEK.

0730 AM     FLASH FLOOD      GREENPORT CENTER        42.24N 73.76W
09/18/2004                   COLUMBIA           NY   LAW ENFORCEMENT

            NEWMAN RD FLOODED.

0830 AM     FLASH FLOOD      SEWARD                  42.72N 74.61W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            LOWE RD AND CLEARVIEW RD FLOODED.

0900 AM     FLASH FLOOD      RAVENA                  42.48N 73.81W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            RT 9W FLOODED

0900 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            STATE RT 143, WELLS FLATS/SR 144 NEAR ECKS FARMS/MILLER
            ROAD AT 9W FLOODED

1000 AM     FLASH FLOOD      GILBOA                  42.40N 74.40W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            SOUTH GILBOA RD, BEAR LADDER ROAD REDLING RD, STATE RT 30
            CLOSED DUE TO FLOODING

1047 AM     FLASH FLOOD      NORTH BLENHEIM          42.47N 74.44W
09/18/2004                   SCHOHARIE          NY   TRAINED SPOTTER

            DARLING HOLLOW CREEK, BETTY BROOK, WESTKILL FLOODING.
            WATER FROM SCHOHARIE CREEK NOW ON RT 30 NR BLENHEIM

1150 AM     FLASH FLOOD      WEST BRATTLEBORO        42.86N 72.60W
09/18/2004                   WINDHAM            VT   FIRE DEPT/RESCUE

            WHETSTONE BROOK NEAR BANKFUL AND RISING.

1156 AM     FLASH FLOOD      HARDENBURG              42.00N 74.67W
09/18/2004                   ULSTER             NY   COUNTY OFFICIAL

            ALL ROADS CLOSED DUE TO FLOODING. TOWN SUPERVISOR
            DECLARED A STATE OF EMERGENCY. CORRECTED TIME OF
            OCCURRENCE.

1203 PM     FLASH FLOOD      SCHODACK CENTER         42.55N 73.68W
09/18/2004                   RENSSELAER         NY   EMERGENCY MNGR

            STATE ROUTE 150 CLOSED IN A NUMBER OF LOCATIONS DUE TO
            FLOODING.

0210 PM     FLASH FLOOD      CATSKILL                42.21N 73.87W
09/18/2004                   GREENE             NY   TRAINED SPOTTER

            CATSKILL CREEK FLOODING CAUTERSKILL ROAD. PERSON TRAPPED
            IN CAR, FIRE AND RESCUE ON SCENE.

0212 PM     FLOOD            NEW MILFORD             41.59N 73.41W
09/18/2004                   LITCHFIELD         CT   TRAINED SPOTTER

            HOUSATONIC BANKFUL AND RISING AT VETERANS PLAZA. EAST
            ASPETUCK RIVER OVER BANKS AT WELLS ROAD.

&&

AWIPSUSR
Local storm report, Sep 18, 6:02 PM EST, 3 hours 20 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0701PM     SAT SEP 18 2004
#1 0000001 000
CHQT WLSR APTS CADM
03779    FILE 28   SP SIDNEY  NY1120100                      SEP 18-04
TO       DELAWARE COUNTY AGENCIES   NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 09/18/04      TIME 1900P

COUNTY AFFECTED:DELAWARE

ROADWAY AFFECTED: STATE HWY 17 T/HANCOCK AND T/DEPOSIT
                  ROADWAY CLOSED FROM EXIT 87 HANCOCK TO EXIT 84 DEPOSIT.
                  TRAVELERS ARE BEING DIVERTED FROM EXIT 87 HANCOCK ONTO STATE
                  HWY 268 TO STATE HWY 10 TO STATE HWY 8 AND THEN RETURNING TO
                  THE ST HWY 17 AT EXIT 84 DEPOSIT.
                  THIS IS FOR EAST AND WEST BOUND TRAVEL.
                  ROAD EXPECTED TO BE CLOSED UNTIL AT LEAST AM OF 09/19/04.

AUTH CAPTAIN LAWRENCE M JACKMIN                  OSTRANDER 1900
OPER - OSTRANDER,SHAWN                1900
Local storm report, Sep 18, 6:34 PM EST, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0733PM     SAT SEP 18 2004
#1 0000001 000
CHQT WLSR APTS CADM
03780    FILE 28   SP SIDNEY  NY1120100                      SEP 18-04
TO       DELAWARE COUNTY AGENCIES   NATIONAL WEATHER SERVICE

UPDATED ROAD CONDITION REPORT FOR DATE: 09/18/04      TIME 1930P

COUNTY AFFECTED:DELAWARE

ROADWAY AFFECTED: STATE HWY 17 T/HANCOCK AND T/DEPOSIT
                  AT THIS TIME STATE HWY 17 EAST BOUND HAS BEEN RE-OPENED
                  BETWEEN EXIT 87 HANCOCK AND EXIT 84 DEPOSIT.
                  WEST BOUND LANES ARE STILL CLOSED. AT THIS TIME THERE IS NO
                  EXPECTED TIME FOR RE-OPENING.

AUTH CAPTAIN LAWRENCE M JACKMIN                  OSTRANDER 1932
OPER - OSTRANDER,SHAWN                1932

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eastern Rensselaer

When
September 18, 9:22 PM EST to September 19, 4:09 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

The Hoosic River exceeded its flood stage of 11.0', cresting at 11.43' at 00:30 EST on 9/19/04 at the Eagle Bridge gage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424824.